Alert archive / Nebraska / Special Weather Statements in 2021

Special Weather Statement, NWS Cheyenne, WY

May 1, 2021Sioux County, Nebraska

NWS Cheyenne, WY issued this special weather statement at May 1, 2021, 7:42 PM MDT for Sioux County, Nebraska. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2021, 7:42 PM MDT (01:42 UTC)
Expired
May 1, 2021, 8:15 PM MDT
In force
33 min
Issued by
NWS Cheyenne, WY

County Sioux County, NE

The radar

The Rapid City radar (KUDX), 166 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 1.7 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2021-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2021-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2755 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

222 
WWUS85 KCYS 020142
SPSCYS

Special Weather Statement
National Weather Service Cheyenne WY
742 PM MDT Sat May 1 2021

NEZ002-095-020215-
Dawes-North Sioux-
742 PM MDT Sat May 1 2021

...A LINE OF SHOWERS WILL AFFECT WESTERN DAWES AND NORTHERN SIOUX 
COUNTIES...

At 740 PM MDT, radar indicated showers producing strong winds along 
a line extending from near Montrose to 6 miles east of Harrison to 
10 miles northwest of Agate Bed National Monument. Movement was east 
at 50 mph.

Wind gusts of 55 mph are possible with these showers.

These showers will be near...  
  Montrose around 745 PM MDT.
  Fort Robinson Campground around 755 PM MDT.
  Crawford around 800 PM MDT.
  Whitney Lake around 805 PM MDT.

Other locations impacted by these showers include Fort Robinson and 
Whitney.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4249 10334 4244 10401 4270 10379 4293 10387
      4297 10375 4298 10316 4278 10308
TIME...MOT...LOC 0140Z 260DEG 44KT 4292 10383 4271 10375 4247 10397 

$$

Jamski

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this special weather statement went out at May 1, 5:24 PM MDT, 2 hours 18 minutes earlier.

Area forecast discussion, May 1, 5:24 PM MDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
524 PM MDT Sat May 1 2021

.SHORT TERM...(Tonight - Monday)
Issued at 215 PM MDT Sat May 1 2021

Scattered to numerous showers & perhaps a weak thunderstorm can be
expected across much of southeast Wyoming and the western Nebraska
Panhandle through this evening. This activity will be mainly high-
based with very limited low-level moisture, so generally expect to
see virga showers for most areas. Inverted-V profiles & high DCAPE
values around 1000 J/kg will support occasional wind gusts near 50
MPH with some cells. Scattered showers will continue overnight for
many areas, but potential for strong wind gusts should diminish by
03z or so. Low-level moisture return becomes more established late
tonight and early Sunday as an upper level short wave digs south &
and east into the 4 Corners. Increasingly difluent flow aloft will
support widespread convective development after 18z on Sunday. Dew
points near 50 F, coupled w/ steep mid-level lapse rates may prove
supportive of SBCAPEs up to 1200 J/kg. 0 to 6 km shear of 40 to 50
knots may support a few organized updrafts capable of severe hail/
wind along the I-80 corridor east of Cheyenne. The 12z installment
of the HRRR did show several helicity tracks in/near the CWA. MRGL
Risk from SPC on DY2 looks good. In the meantime, convection along
with some orographic support will yield a period of heavy mountain
snow especially in the Snowys. Models have trended lower with QPFs
over the high country, but the potential does exist for 12+ inches
above 10k feet from Sunday afternoon through Monday. Have issued a
Winter Storm Watch for the Snowy Range. Advisories could be needed
for the Sierra Madres and perhaps the I-80 summit by Sunday night/
early Monday.

.LONG TERM...(Monday Night - Saturday)
Issued at 215 PM MDT Sat May 1 2021

Unsettled weather continues Monday evening as a shortwave moves east
through southeast Wyoming and western Nebraska bringing more rain to
lower elevations and snow to the mountains. There's a brief settling
of the weather Tuesday during the day, then by Tuesday night another
shortwave disturbance will pass through southeast Wyoming and
western Nebraska bringing rain to lower elevation areas and snow to
higher elevations and the mountains through Wednesday night.
Thunderstorms are possible Wednesday afternoon in far southeast
Wyoming and western Nebraska as this disturbance moves east.
Thursday, a strong ridge will build in with above normal
temperatures and dry conditions through Friday. Possible
precipitation returning to western Nebraska Saturday as a brief
disturbance passes through, breaking down the ridge.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 520 PM MDT Sat May 1 2021

Latest KCYS radar scanning scattered showers and thunderstorms
across southeastern Wyoming. Brief gusts up into the 40s and 50s
may be possible in strongest decaying thunderstorms. VFR
conditions should return for all sites after 09z in WY with last
showers ending late Sunday morning for NE. Models are trending in
response to frontal passage and upper trough moving in for lower
CIGS after 18z.

&&

.FIRE WEATHER...
Issued at 304 AM MDT Sat May 1 2021

Relative humidities will be quite low today across the entire
region with values ranging from 10 to 15 percent. It will also be
quite breezy over the Wyoming plains, but fuels are not ready in
this region yet. East of the Laramie Range wind speeds will be
lighter at 10 to 15 mph. This area is leaning a bit towards more
critical fire weather conditions. These near critical fire
weather conditions will be short-lived after the front moves
through the area on Sunday and brings more rain and snow to the
region through midweek.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Watch from Sunday afternoon through Monday
     afternoon for WYZ114.

NE...None.
&&

SHORT TERM...CLH
LONG TERM...LK
AVIATION...WM
FIRE WEATHER...REC
Hazardous weather outlook, May 1, 2:44 PM MDT, 4 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
244 PM MDT Sat May 1 2021

WYZ112-114-116-022045-
Sierra Madre Range-Snowy Range-South Laramie Range-
244 PM MDT Sat May 1 2021

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered showers will remain possible across much of the region
through tonight. Some showers may produce locally strong wind
gusts up to 50 MPH through early this evening.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Widespread moderate to heavy rain and high-elevation snow will
return to the area Sunday afternoon through Monday. Travel and
recreational impacts are possible. A Winter Storm Watch is in
effect for the Snowy Range.

.Spotter information statement...

Spotter activation will not be needed.

WYZ103>106-109>111-113-115-117-022045-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Upper North Platte River Basin-
Laramie Valley-South Laramie Range Foothills-
244 PM MDT Sat May 1 2021

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered showers will remain possible across much of the region
through tonight. Some showers may produce locally strong wind
gusts up to 50 MPH through early this evening.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Widespread showers and thunderstorms are expected on Sunday
afternoon, possibly changing to snow Sunday night. Minor snow
accumulations are possible.

.Spotter information statement...

Spotter activation will not be needed.

NEZ019>021-054-055-WYZ107-108-118-119-022045-
Scotts Bluff County-Banner County-Morrill County-Kimball County-
Cheyenne County-East Platte County-Goshen County-
Central Laramie County-East Laramie County-
244 PM MDT Sat May 1 2021

This hazardous weather outlook is for portions of panhandle
Nebraska and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered showers will remain possible across much of the region
through tonight. Some showers may produce locally strong wind
gusts up to 50 MPH through early this evening.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A few strong thunderstorms are possible across southeast Wyoming
and the southern Nebraska Panhandle on Sunday afternoon. Small
hail, gusty winds, and frequent lightning will be the primary
hazards.

.Spotter information statement...

Spotter activation is not anticipated.

NEZ002-003-095-096-WYZ101-102-022045-
Dawes County-Box Butte County-Northern Sioux County-
Southern Sioux County-Converse County Lower Elevations-
Niobrara County-
244 PM MDT Sat May 1 2021

This hazardous weather outlook is for portions of panhandle
Nebraska and east central Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered showers will remain possible across much of the region
through tonight. Some showers may produce locally strong wind
gusts up to 50 MPH through early this evening.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, May 1, 5:41 PM MDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Cheyenne WY
541 PM MDT Sat May 1 2021

WYZ104-105-109-020015-
Shirley Basin-Central Carbon County-Ferris/Seminoe/Shirley Mountains-
541 PM MDT Sat May 1 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CARBON COUNTY...

At 540 PM MDT, a strong thunderstorm was located 8 miles south of
Seminoe Campground, or 24 miles northeast of Rawlins, moving
northeast at 35 mph.

Wind gusts of 50 to 55 mph are likely with this storm.

This storm will remain over mainly rural areas of northeastern Carbon
County.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4190 10689 4204 10702 4232 10660 4209 10640
TIME...MOT...LOC 2340Z 235DEG 29KT 4202 10688

Jamski
Special weather statement, May 1, 5:54 PM MDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
554 PM MDT Sat May 1 2021

WYZ101-103-107-020030-
East Platte County-Converse County Lower Elevations-North Laramie
Range-
554 PM MDT Sat May 1 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ALBANY...
NORTHWESTERN PLATTE AND SOUTHEASTERN CONVERSE COUNTIES...

At 553 PM MDT, a strong thunderstorm was located near Esterbrook
Campground, or 19 miles south of Douglas, moving east at 35 mph.

Wind gusts of 50 to 55 mph and pea size hail are likely with this
storm.

Locations impacted include...
Glendo, Esterbrook Campground, Sibley Peak, Glendo Reservoir and Two
Moon Campground.

This includes Interstate 25 in Wyoming between mile markers 106 and
124.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4239 10535 4258 10541 4269 10496 4242 10491
TIME...MOT...LOC 2353Z 257DEG 31KT 4248 10527

Jamski
Local storm report, May 1, 6:01 PM MDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
601 PM MDT SAT MAY 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     TSTM WND GST     3 N DOUGLAS             42.80N 105.38W
05/01/2021  M63 MPH          CONVERSE           WY   ASOS

            ASOS STATION KDGW DOUGLAS AIRPORT - DGW.
            ANOTHER REPORTED GUST OF 63 AT 553 PM MDT.

&&

WM
Special weather statement, May 1, 6:29 PM MDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
629 PM MDT Sat May 1 2021

WYZ102-107-108-020115-
East Platte County-Goshen County-Niobrara County-
629 PM MDT Sat May 1 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
NIOBRARA...NORTHWESTERN GOSHEN AND NORTHEASTERN PLATTE COUNTIES...

At 628 PM MDT, radar indicated strong thunderstorms were located
along a line extending from near Keeline to Two Moon Campground.
Movement was east at 40 mph.

Wind gusts of 50 to 55 mph and pea size hail are likely with these
storms.

These storms will be near...
  Lusk around 700 PM MDT.
  Rawhide Buttes around 705 PM MDT.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4285 10429 4250 10448 4242 10498 4272 10483
TIME...MOT...LOC 0028Z 248DEG 34KT 4268 10481 4246 10493

Jamski
Local storm report, May 1, 7:30 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
730 PM MDT SAT MAY 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     TSTM WND GST     3 W VAN TASSELL         42.67N 104.16W
05/01/2021  M60 MPH          NIOBRARA           WY   MESONET

            MESONET STATION WY60 3.4 W VAN TASSELL
            (WYDOT).

&&

WM
Special weather statement, May 1, 7:42 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
742 PM MDT Sat May 1 2021

NEZ002-095-020215-
Dawes-North Sioux-
742 PM MDT Sat May 1 2021

...A LINE OF SHOWERS WILL AFFECT WESTERN DAWES AND NORTHERN SIOUX
COUNTIES...

At 740 PM MDT, radar indicated showers producing strong winds along
a line extending from near Montrose to 6 miles east of Harrison to
10 miles northwest of Agate Bed National Monument. Movement was east
at 50 mph.

Wind gusts of 55 mph are possible with these showers.

These showers will be near...
  Montrose around 745 PM MDT.
  Fort Robinson Campground around 755 PM MDT.
  Crawford around 800 PM MDT.
  Whitney Lake around 805 PM MDT.

Other locations impacted by these showers include Fort Robinson and
Whitney.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4249 10334 4244 10401 4270 10379 4293 10387
      4297 10375 4298 10316 4278 10308
TIME...MOT...LOC 0140Z 260DEG 44KT 4292 10383 4271 10375 4247 10397

Jamski

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 6:29 PM MDTSpecial Weather StatementCYSNiobrara46 min
May 2, 3:38 AM MDTWinter Storm WarningCYSAlbany, Carbon35 hr
May 2, 3:38 AM MDTWinter Weather AdvisoryCYSAlbany, Carbon, Laramie35 hr
May 2, 2:19 PM MDTSpecial Weather StatementCYSAlbany26 min
May 2, 2:46 PM MDTSpecial Weather StatementCYSAlbany44 min
May 2, 3:27 PM MDTSpecial Weather StatementCYSAlbany33 min
May 2, 3:45 PM MDTSpecial Weather StatementCYSAlbany45 min
May 2, 3:59 PM MDTSpecial Weather StatementCYSCarbon46 min
May 2, 4:03 PM MDTSpecial Weather StatementCYSAlbany42 min
May 1, 8:16 PM MDTSpecial Weather StatementCYSDawes44 min
May 2, 12:15 PM MDTSpecial Weather StatementCYSCheyenne45 min
May 2, 4:21 PM MDTSpecial Weather StatementCYSMorrill39 min
May 2, 5:01 PM MDTSpecial Weather StatementCYSMorrill44 min
May 2, 5:50 PM MDTSpecial Weather StatementCYSMorrill40 min

Nearby

Special Weather Statements in Nebraska, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.